Iatrogenic magnesium overdose: 2 case reports

Authors


Address correspondence and requests for reprints to:
C. Bisque Jackson, VMD, Department of Clinical Studies-Philadelphia, Veterinary Hospital of the University of Pennsylvania, 3850 Delancey Street, Philadelphia, PA 19104-6010.
E-mail: bisque@vet.upenn.edu

Abstract

Objective: To describe the clinical manifestations and treatment of hypermagnesemia and the potential drug errors that can lead to iatrogenic electrolyte toxicities.

Summary: We report 2 cases of iatrogenic intravenous (IV) magnesium (Mg) overdose. Both cases developed extreme cardiovascular and neurologic symptoms consisting of vomiting, hypotension, bradycardia, flaccid paralysis, and severe mental depression. Diagnosis was made based upon serum ionized Mg levels (3.47 mmol/L; reference range: 0.43–0.58 mmol/L for Case #1; and 4.64 mmol/L; reference range: 0.42–0.55 mmol/L for Case #2). Each animal was treated with 0.9% NaCl for diuresis and IV calcium gluconate. Within 24 hours, the cardiovascular and neurologic status of both animals, as well as the serum Mg concentration, had normalized. Each animal was discharged with no complications. Both animals had been hospitalized for critical illness and had developed hypomagnesemia that was being treated with Mg sulfate infusions. The cause for the hypermagnesemia was due to miscalculations in treatment orders that led to erroneously administered Mg-containing solutions. Confusing drug labels and varying units of measurement can lead to erroneous miscalculations, especially in critically ill patients that receive multiple IV infusions.

New information provided: This is the first case report of iatrogenic Mg overdose in veterinary medicine. These 2 cases had a good clinical outcome with prompt recognition and supportive care.

Ancillary